Advertisement

Social Choice and Welfare

, Volume 38, Issue 1, pp 101–108 | Cite as

An extension of McGarvey’s theorem from the perspective of the plurality collective choice mechanism

  • Lee R. Gibson
  • Robert C. Powers
Original Paper

Abstract

In 1953, David McGarvey showed that if the number of voters is unrestricted, then the set of outputs obtained from majority rule is a very general class of binary relations. We will present an extension of McGarvey’s Theorem based on the plurality collective choice mechanism.

Keywords

Binary Relation Linear Order Social Choice Majority Rule Nonempty Subset 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Brams SJ, Fishburn PC (2002) Voting procedures. In: Arrow KJ, Sen AK, Suzumura K (eds) Handbook of social choice and welfare, edn 1, vol 1, chap 4. Elsevier, London, pp 173–236Google Scholar
  2. Hollard G, Le Breton M (1996) Logrolling and a McGarvey theorem for separable tournaments. Soc Choice Welf 13(4): 451–455CrossRefGoogle Scholar
  3. Mala J (1999) On λ-majority voting paradoxes. Math Soc Sci 37: 39–44CrossRefGoogle Scholar
  4. McGarvey DC (1953) A theorem on the construction of voting paradoxes. Econometrica 21(4): 608–610CrossRefGoogle Scholar
  5. Saari D (1989) A dictionary for voting paradoxes. J Econ Theory 48(2): 443–475CrossRefGoogle Scholar
  6. Saari D (2008) Disposing dictators, demystifying voting paradoxes. Social choice analysis. Cambridge University Press, CambridgeCrossRefGoogle Scholar
  7. Shepardson D, Tovey CA (2009) Smallest tournaments not realizable by \({\frac{2}{3}}\) -majority voting. Soc Choice Welf 33: 495–503CrossRefGoogle Scholar
  8. Stearns R (1959) The voting problem. Am Math Mon 66(9): 761–763CrossRefGoogle Scholar
  9. Weber JS (2002) How many voters are needed for paradoxes?. Econ Theory 20: 341–355CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of LouisvilleLouisvilleUSA

Personalised recommendations